Illinois, 2021

Drought in Illinois, November 1 to 30, 2021

November 1 to 30, 2021 · NWS LOT · 4 events in 4 counties and zones

Severe drought conditions continued during the month of November across far northern Illinois. 89 inches below normal.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe drought conditions continued during the month of November across far northern Illinois. For the month of November, Rockford rainfall was only 0.38 inches, which was 1.89 inches below normal. Waukegan Airport rainfall was only 0.46 inches, which was 1.80 inches below normal. For the Fall season (September, October and November), Rockford rainfall was 6.27 inches, which was 2.25 inches below normal. Waukegan rainfall for the Fall was 8.52 inches which was only 0.56 inches below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 31, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Oct 31, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1215 AM CDT Mon Nov 1 2021

.SHORT TERM...
300 PM CDT

Through Monday...

Blustery conditions continue this afternoon across the area with
gusts to around 25 mph out of the northwest. Low clouds that moved
in with the cold front this morning are clearing out across
northern and western Illinois giving some areas some sunny skies
to end the afternoon. Skies will continue to clear from northwest
to southeast with time the rest of the afternoon and evening.
Winds should begin to ease after sunset as well. There are some
diurnal strato-cu well to our northwest that is trying to shift
south and east with time. We may see a little bit of it dip into
our northwest before it fully erodes. With skies mostly clearing
out tonight and winds easing, temperatures are expected to drop
into the 30s areawide with subfreezing temps and even some upper
20s possible for outlying areas of northern Illinois away from the
urban heat island. Opted to expand the areal coverage of the
Freeze Warning to include La Salle county, where areas north of
I-80 could also dip below freezing. Elsewhere localized areas may
dip below freezing as well.

A broad upper trough and strong upper jet will be in place across
the Great Lakes region into Monday. An associated axis of
precipitation is beginning to develop across western Nebraska this
afternoon in the right entrance region of this upper jet. This
feature will gradually shift east southeast with time overnight
into the day on Monday. This will likely result in an expansion of
cloud cover across the area Monday morning and through the rest
of the day, especially along and south of I-88. At this time it
looks like the low-levels should be dry enough to keep any precip
from this from reaching the ground, at least though the
afternoon. There may be a few virga-like showers around. Winds for
areas along and north of I-80 could be breezy again as winds
turn more westerly. With highs only expected to warm in the upper
40s it could make for another blustery day to start the month of
November.

Petr

&&

.LONG TERM...
233 PM CDT

Monday night through Sunday...

Below normal temperatures and mainly if not entirely dry
conditions will be seen across the CWA during the mid to end of
this work week. Overnight lows away from the lake will regularly
be around to a few degrees below freezing. It is likely we will be
ending the issuance of frost/freeze headlines sometime this week.

Going into Monday night, the deep upper trough presently over
central Canada into the Great Lakes will have moved slightly
eastward, but still the prevailing synoptic feature for our
weather. An upper level speed maximum of over 100 kt rounding its
southwestern to southern periphery will be interacting with a
short wave moving eastward across the Mid Mississippi Valley. The
mid-level baroclinic zone is forecast to tighten over central
Illinois, with marginal moisture depths north of there over the
southern CWA. Cannot rule out sprinkles reaching the ground, and
if they were to happen they should stay as that with current
forecast 40 degree surface temperatures tomorrow evening.
Otherwise, northern areas should be losing clouds through the
night with lows of mid to upper 20s in interior locations, while
the freezing mark will be impinging into the core of Chicago.

Northwest flow aloft and below normal mid-level heights are set
to prevail through at least the end of the work week. The 12Z
ECMWF had a more progressive solution than its 00Z one, no longer
showing a closed low in the region at the end of the week. This
is in line with recent GFS runs as well as the 12Z GEFS, and adds
to support to a dry forecast through that time. That said,
confidence is still not real high, give the pattern and long range
solutions over the past couple days. There also will be subtle
short wave influences and slightly colder undulations during that
time, and cannot completely rule out some light lake effect
precipitation into northeast Porter County, Indiana.

Confidence drops sharply for next weekend. The 12Z GFS is a
significant outlier among other long range guidance with a large,
closed low and cold enough air aloft and near the surface to
provide at least some snow or snow shower chances. With that being
the case, we continue to go dry in the far reaches of the current
7-day forecast.

MTF

&&

.AVIATION...
For the 06Z TAFs...

VFR conditions will continue through the period. W/WNW winds will
remain under 10 knots through mid-morning, then gust to around 20
knots late morning through late afternoon before diminishing to
under 10 knots again tonight.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ019-ILZ020 until 9 AM Monday.

IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742 until 4 AM Monday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745 until 9 AM Monday.

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Oct 31, 1:45 PM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
245 PM CDT Sun Oct 31 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-011945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
245 PM CDT Sun Oct 31 2021 /345 PM EDT Sun Oct 31 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Freeze Risk in northern Illinois.

DISCUSSION...

Several hours of sub-freezing temperatures are expected overnight
for interior areas north of I-80, with near freezing temperatures
for much of the remainder of northern Illinois and northwest
Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday night through Friday Night...
  Significant Freeze Risk.

DISCUSSION:

Each night this week will feature periods of subfreezing
temperatures for much of the area.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-011945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
245 PM CDT Sun Oct 31 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft are possible.

MTF

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Boone

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Drought, Winnebago

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Winnebago forecast zone
Reported by
Drought Monitor
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Drought, McHenry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Drought Monitor
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Drought, Lake

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lake forecast zone
Reported by
Drought Monitor
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992753, 992754, 992755, 992756.